Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 5, 2023, 4:46 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2023, 4:46 PM MDT (22:46 UTC)
- Expired
- May 5, 2023, 5:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 162 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:51 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:44 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 5, 2:44 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 244 PM MDT Fri May 5 2023 .SHORT TERM...(This evening through Saturday) Issued at 145 PM MDT Fri May 5 2023 A trough is parked over the Pacific Northwest this afternoon with a moderate to strong southwesterly flow aloft over the forecast area. One weak embedded short wave still move across the region through early this evening, then another clips northwest Colorado late tonight into Saturday morning. This afternoon, the most persistent area of weak thunderstorms has been over the foothills of Larimer and Boulder counties and this has shifted to the I-25 corridor north of Fort Collins. Along the urban corridor, the main threat would be gusty outflow winds to 50 mph and brief light rain showers. There is still a marginal to slight risk of severe thunderstorms east of a line from around New Raymer to northeast Weld County to Last Chance in southwest Weld County, where the best moisture will be. SPC MLCAPE analysis has values aoa 500 J/kg in this area, with damaging wind gusts and hail up to one inch possible, can't rule out a brief tornado. For tonight, the first wave of convection should shift to the north and northeast of CO by late evening. There will be an increase in shower activity over the mountains with the passage of the second system late tonight, around 09z. Mid levels will be slightly cooler on Saturday with dry southerly winds developing across the Palmer Divide and eastern plains Saturday afternoon. Less shower/tstm coverage overall, and most confined to areas along our northern border. Reference the fire weather discussion the Red Flag highlights. .LONG TERM...(Saturday night through Friday) Issued at 145 PM MDT Fri May 5 2023 Southwest flow aloft will continue to prevail over Colorado through this weekend and through at least Wednesday. Mild and mostly dry air will accompany the southwest flow into the area. Precipitable water values will be near to slightly below normal. Not much change in temperatures over the next few days, with highs in the 70s across northeast Colorado. A closed low will move into California and Nevada Tuesday. This should lead to increasing southwest flow aloft Tuesday. At the surface, a low or low pressure trough should form somewhere across central or eastern Colorado. To the east of it, east to southeast winds are expected to transport moisture into the area. Will have an area of higher PoPs over the northeast plains for this. Otherwise for Sunday and Monday, any convection is expected to be weak due to the limited moisture and instability. For Wednesday through Friday, there remains a fair amount of uncertainty on the large scale pattern. The 12Z GFS and 00Z ECWMF show a closed low lifting north of Colorado during this period. On the backside of the low, a wave intensifies and digs south to the Southern Rockies by Friday, not a common pattern. However, the 12Z Canadian, 12Z ECMWF, and some other ensemble members keep the idea of a closed low moving across the Central and Southern Rockies. Both scenarios would bring cooler temperatures starting Thursday and a good chance for precipitation. Biggest question mark is Wednesday, which is when we start to transition from a southwest flow aloft to troughiness. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 145 PM MDT Fri May 5 2023 VFR through the period. The threat of a high based showers with brief but strong outflow possible until 22z, then the wind should prevail more southwest. The worst of this will be until 22z with brief outflow gusts up to 35-45 kts possible. SE winds around 15-25 kts are expected to switch to SW in the 1-2 hrs and persist until 00z. Sustained SW winds 15-20 kts with gusts up to 35-40 kts from 22-00z. Outflow may force the winds to shift to the NW sooner than 00z, so we will need to watch for this. The wind should become light and variable by 03z, then switch to drainage after 06z. && .FIRE WEATHER... Issued at 145 PM MDT Fri May 5 2023 Critical fire conditions will be over eastern Elbert and Lincoln counties until 7 pm due to gusty south to southwest winds and low humidity levels. Similar conditions are expected on Saturday, so the Fire Weather Watch has been upgraded to a Red Flag Warning. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for COZ246-247. Red Flag Warning from 11 AM to 8 PM MDT Saturday for COZ246-247. && SHORT TERM...Cooper LONG TERM...Meier AVIATION...Cooper FIRE WEATHER...Cooper
Hazardous weather outlook, May 5, 10:53 AM MDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1053 AM MDT Fri May 5 2023 COZ030>051-061700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1053 AM MDT Fri May 5 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated severe thunderstorms will be possible over the far northeast plains this afternoon. Large hail, strong winds and possibly a tornado may occur. The best focus will be north of a Fort Morgan to Akron line. Elsewhere there will be a chance of showers and a few thunderstorms across the higher terrain and along the I-25 Corridor. Wind gusts to 50 mph may accompany this activity. Finally, critical fire conditions will be in place over eastern Elbert and Lincoln counties today due to gusty winds and low humidity levels. .DAYS TWO THROUGH SEVEN...Saturday through Thursday On Saturday and Sunday there will be weak showers and storms that develop mainly over the higher terrain. These will not produce much precipitation so the burn area flash flood threat is very low. Elevated to critical fire weather conditions will develop across the plains due to dry and windy weather. The worst fire weather conditions will be in Elbert and Lincoln Counties on Saturday and a Fire Weather Watch is in effect as a result. Monday and Tuesday will be warmer with weaker winds. Coverage of showers and storms will be very low. By the end of next week, there is a chance of more widespread precipitation for our forecast area which could increase the threat of flash flooding in the recent burn areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, May 5, 2:34 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Denver CO
234 PM MDT Fri May 5 2023
COZ038-042-052100-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
234 PM MDT Fri May 5 2023
...A strong thunderstorm will impact portions of northwestern Weld
County through 300 PM MDT...
At 233 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado over Nunn, or 19 miles
northeast of Fort Collins, moving northeast at 25 mph.
HAZARD...Landspouts possible.
SOURCE...Radar and spotter indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Pierce, Nunn, Purcell and Briggsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 4059 10473 4075 10490 4094 10474 4060 10427
TIME...MOT...LOC 2033Z 222DEG 24KT 4073 10478
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
BARJENBRUCHSpecial weather statement, May 5, 3:05 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Denver CO
305 PM MDT Fri May 5 2023
COZ038-042-052145-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
305 PM MDT Fri May 5 2023
...Strong thunderstorms will impact portions of north central Weld
County through 345 PM MDT...
At 305 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout tornado along a line extending from
10 miles east of Rockport to 4 miles southwest of Briggsdale, or
along a line extending from 20 miles southeast of Cheyenne to 22
miles northeast of Greeley. Movement was northeast at 25 mph.
HAZARD...Landspouts possible and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grover, Keota, Hereford and Briggsdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 4077 10395 4052 10429 4052 10443 4092 10470
4100 10457 4100 10425
TIME...MOT...LOC 2105Z 224DEG 21KT 4090 10459 4058 10437
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BARJENBRUCHSpecial weather statement, May 5, 3:42 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Denver CO
342 PM MDT Fri May 5 2023
COZ042-052230-
Northeast Weld County CO-
342 PM MDT Fri May 5 2023
...Strong thunderstorms will impact portions of northeastern Weld
County through 430 PM MDT...
At 340 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Hereford to 4 miles east
of Grover, or along a line extending from 30 miles east of Cheyenne
to 45 miles northeast of Greeley. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could produce blowing dust, reduced visibility,
and blow around unsecured objects.
Locations impacted include...
Grover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 4087 10357 4079 10422 4088 10428 4100 10428
4100 10358
TIME...MOT...LOC 2140Z 248DEG 30KT 4101 10424 4087 10413
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BARJENBRUCHSpecial weather statement, May 5, 4:09 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Denver CO
409 PM MDT Fri May 5 2023
COZ048-052300-
Logan County CO-
409 PM MDT Fri May 5 2023
...A strong thunderstorm will impact portions of northwestern Logan
County through 500 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pawnee Pass, or 12 miles west of Sterling, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could produce areas of blowing dust and poor
visibility.
Locations impacted include...
Sterling, Padroni, Westplains, Logan Corners, North Sterling
Reservoir, Pawnee Pass and Willard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle. If blowing dust is
observed while traveling, slow down before entering the blowing dust.
&&
LAT...LON 4100 10319 4066 10303 4052 10358 4086 10357
TIME...MOT...LOC 2208Z 230DEG 34KT 4067 10343
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BARJENBRUCHSpecial weather statement, May 5, 4:29 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Denver CO
429 PM MDT Fri May 5 2023
COZ048-050-051-052315-
Phillips County CO-Sedgwick County CO-Logan County CO-
429 PM MDT Fri May 5 2023
...A strong thunderstorm will impact portions of east central Logan,
northwestern Phillips and Sedgwick Counties through 515 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haxtun, or 19 miles west of Holyoke, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Haxtun, Ovid, Sedgwick, Fairfield and Marks Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.
&&
LAT...LON 4085 10212 4055 10259 4066 10282 4100 10256
4100 10245
TIME...MOT...LOC 2229Z 220DEG 28KT 4068 10265
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HEAVENERLocal storm report, May 5, 4:32 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
432 PM MDT FRI MAY 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM DUST STORM BENNETT 39.76N 104.42W
05/05/2023 ADAMS CO DEPT OF HIGHWAYS
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:56 PM MDT | Red Flag Warning | BOU | Elbert, Lincoln | 30 hr |
| May 5, 2:19 PM MDT | Special Weather Statement | BOU | Adams | 41 min |
| May 5, 2:34 PM MDT | Special Weather Statement | BOU | Weld | 26 min |
| May 5, 3:05 PM MDT | Special Weather Statement | BOU | Weld | 40 min |
| May 5, 4:09 PM MDT | Special Weather Statement | BOU | Logan | 51 min |
| May 5, 4:22 PM MDT | Dust Storm Warning | BOU | Adams, Arapahoe | 83 min |
| May 5, 4:29 PM MDT | Special Weather Statement | BOU | Sedgwick | 46 min |
| May 5, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 44 min |
| May 5, 5:25 PM MDT | Special Weather Statement | BOU | Arapahoe | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.